I’m in a bit of a spiral and hoping someone may be able to help.
11 months on from finishing treatment for stage 3C CC - radical chemo radiotherapy x28 and 2x brachy - and have developed upper leg pain on the outside in just one leg. It’s been building for a couple of weeks and is now an almost constant burning feeling on the sticky out bit of the bone connecting into the hip. Only hurts when sitting or laying down, but fine when walking etc. Paracetamol and ibuprofen are keeping it at bay but it’s the longest I’ve had any pain for. No discharge other than what I’ve had from day one post treatment and no bleeding.
Spoken with the nurse specialist who doesn’t think it’s recurrence/cancer related but it’s so tender and hurting more that despite that I’m still panicking
They’ve told me to go to the GP and ask for an X-ray. Has anyone else had something similar at all?
I guess I’m freaking because of where it is, when it is happening and what recurrence can mean. I just hate how all consuming the fear can be.
Any help/support/advice would be much appreciated
I’m not exactly sure how the pain might manifest but radiotherapy can weaken bones so maybe you should also ask your GP for the relevant checks e.g. DEXA scan, maybe an MRI scan.
I had a CT-scan last November as part of my follow up cancer care; cancer wise I’m NED but the scan identified crush fractures to 2 of my lumbar vertebrae. Subsequent DEXA scans have shown I have fairly severe osteoporosis in my hip and spine. Admittedly I’m 64y with a family history of osteoporosis but my Oncologist has advised that my radiotherapy treatment has probably made my bones in the pelvic area worse than they might otherwise have been.
Do you have any signs of lymphoedema? I have lymphoedema extending from my lower abdomen and through my leg to my toes on my right side. I get pain in a similar place to you and I suspect it’s because I’m lop sided because of the lymphoedema swelling which means I have an uneven gait. Of course it’s also possible that my pain is due to bone issues I mentioned above but I’m having medication now to address that so apart from keeping as fit and healthy as possible I’m not sure there’s much else I can do.
Sorry you’re still suffering with the after effects of cc. I do know that feeling as I have extensive damage to bladder and bowl and my recent scans have just found more damage which is why I’m replying to you now. Has anyone mentioned PIF to you? Pelvic Insufficiency fracture also known as a stress fracture. I’ve just been told I can now add this to my list of side effects. I’m lucky that currently it is not causing me too much pain, but they can be very painful. I also suffer with the burning type feeling in my hip. They tend to occur in the first two years after treatment and from what I’ve read, up to 16% of people can suffer with them.
Although I’m definitely no expert, I don’t think an x-ray is the best way to show insufficiency fractures, mine showed up on an mri scan. If your oncology team are saying no to a scan, could you ask your GP to arrange a Dexa Bone Scan? You are not very long out of treatment and I think you should be offered some type of scan to try and figure out what is causing the pain.
Best of luck with getting some answers.
Thank you both
As much as nobody wants anyone else to be in pain, it is reassuring to hear other have similar experiences. I did get warned about pelvic insufficiency fractures so will push for them to check that out. Thanks for the heads up about X-rays not really showing my them too!
It’s so hard trying not to spiral isn’t it?! Not knowing if what you’re experiencing is a late onset side effect or everyone’s worst fear here. Thank goodness for this forum and being able to ask for support xx
Hi Lou, and sorry to hear about your pain. I’m not much help here but I thought I’d just put in my perspective - that is two things - first, that it’s not likely to be a recurrence of cancer in that place, and second that you’re not getting any pain on walking, just sitting and laying down. This makes me suspicious that it’s not PIF but could be something else, possibly linked to posture or contact, unrelated to the cancer. There can be all sorts of reasons.
I’ll tell you a little story… I used to have a pain in that place (outside leg on one side where it meets the hip bone) which was getting steadily worse. It would hurt in bed, and hurt sitting. It wasn’t affected by walking but I could feel a sore place if I pressed it. Then I realised that the favourite place I sat at home I had worn down the seat and there was a metal strut that was pressing against my leg at the hip, and I was not sitting straight either. We got a new sofa, and I used a small soft cushion in bed to make myself comfortable. I worked at sitting properly and not slouching. Eventually it cleared up completely. I had been convinced I had arthritis…. I tell you this because sometimes things are not as they seem, but I know full well how scary ANYTHING is when you’ve had cancer…. Recently I was scared I had a (very early) PIF as it was really painful to walk but okay to sit or lay down - until a nurse confirmed I had pulled my gluteus medius muscle - I subsequently realised she was right when I tried to heft a large bag of cat litter….
Hoping you can find out what it is wrong quickly and efficiently (and this requires being seen, of course, not diagnosed over the phone!) and that you can get some answers and it’s nothing bad. Do a bit of detective work yourself too, and keep your mind open - try not to be too panicked because panicking doesn’t actually make anything better (says she!!! ).
Thank you so much for taking the time to reply to me. You’re totally right, it could well be completely non cancer related! Do you ever get to a point where your brain doesn’t automatically go there?
When I’m back from holidays I’ll ring my GP and get them to do what they need to do to find out what it is.
I just so wish I didn’t spiral into a panic whenever anything hurts that shouldn’t, although that does seem to be half the course with pelvic radiotherapy side effects! xx
I can’t believe nobody has mentioned the possibility of circulation problems, the symptoms you describe are similar to that of blood clot/thrombosis. Please speak to your GP.
I am 10 months post treatment. Just recently I have started with hip pain at night. I also experience cramps and muscle spasms in my legs and even ankles.
I have been told this could be a late side effect from the chemotherapy.